Does this seem odd?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

timk
New Member


Date Joined Jun 2006
Total Posts : 1
   Posted 6/24/2006 10:09 PM (GMT -7)   
I had surgery in 1997 to remove a large benign meningioma from the frontal part of my brain.  Since then, my doctor has prescribed me to take 400mg of Dilantin a day as a precaution for siezures due to the trauma on my brain from the surgery.

I have NEVER had a seizure, not before the surgery, and not since.  I have asked my doctor if I should have an EEG (I think that's what it's called) to see if I need the Dilantin.  He said he knows it will be abnormal.  He's seen a lot of brain scans (MRI), and he feels I need to stay on the Dilantin from the looks of it.  His rationale is I am leading a normal life (which I am) so why change anything?

Since the surgery, I do feel a little different. I sometimes feel very brief "things" happen in my head, almost like a jolt of electricity. Does this sound like a symptom of seizure activity?  There's really nothing other than that very noticeable.  I guess the other thing is I can day dream fairly easily, or just space out I guess.

While I am not currently suffering any major side effects (thankfully), I am worried about the symptoms described above and any effect on my liver down the line from the Dilantin.

Does it seem strange that my doctor has kept me on Dilantin for almost 10 years and I have never had a seizure?  Should I push harder to get off the medicine?

Thanks in advance for any advice.

Tim


Calebvision
New Member


Date Joined May 2006
Total Posts : 9
   Posted 6/26/2006 5:27 PM (GMT -7)   
It spunds very bizarre to me because you're sunjecting your body to foreign substances "just in case"! I think that you should get a second opinion!

RanMan
Veteran Member


Date Joined Feb 2003
Total Posts : 665
   Posted 7/18/2006 8:59 PM (GMT -7)   

nono   nono

Tim

Probably the reason that you're not having any seizures is because the dilantin is controlling them.

It's like an insurance policy. Chances are if you weren't on dilantin, you would have a full out gran mal seizure ~ possibly while driving and lose your drivers lisence.

It's definately a trade off, either suffer the inconvenience and side effects of the dilantin but be seizure free or take the risk of not taking your medication and possibly have a seizure and risk your safety or that of others.

IMO ~ If you can tolerate the dilantin, why take the risk. (if it's not broke, don't fix it)

Like Jenn said, if you do decide to go off the dilantin, please consult your Doctor.

Re: liver damage from long term use ~ I speak from 27 yrs. of dilantin use and have my blood and liver enzymes checked and have had no probs.

Randy


Diagnosed with epilepsy and ulcerative colitis in 1979,
Been on meds ever since.
 
275mg-dilantin/day
120mg-pheonobarb/day
3,000mg-Mesasol/day
20mg-Celexa/day


Daisy9980
Veteran Member


Date Joined Sep 2004
Total Posts : 775
   Posted 7/20/2006 3:34 AM (GMT -7)   
Randy is right, just keep up on those labs.
It is all about quality of life. It is a hard toss up but it takes alot of thought and decision making. Talk to your doctor about your fears. And never just cut back any med without approval it call throw the body in to all sorts of crisis. Take care glad you are seizure free, Tracy
 
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 5:45 AM (GMT -7)
There are a total of 2,735,802 posts in 301,336 threads.
View Active Threads


Who's Online
This forum has 151439 registered members. Please welcome our newest member, owillie.
191 Guest(s), 8 Registered Member(s) are currently online.  Details
scifigal2k, Psilociraptor, Loutucky, reminder, Ineedhelp, Scarecrow, ChickenArise, Not-there-yet


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer